Alert archive / North Dakota / Special Weather Statements in 2021

Special Weather Statement, NWS Bismarck, ND

September 20, 2021Stutsman County, North Dakota

NWS Bismarck, ND issued this special weather statement at Sep 20, 2021, 12:13 AM CDT for Stutsman County, North Dakota. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 20, 2021, 12:13 AM CDT (05:13 UTC)
Expired
Sep 20, 2021, 1:00 AM CDT
In force
47 min
Issued by
NWS Bismarck, ND
Hail
0.88 in
Wind
40

County Stutsman County, ND

The radar

The Aberdeen radar (KABR), 139 km from the middle of the area, began a volume at 05:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 5.2 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2021-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2021-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2996 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
324 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

381 
WWUS83 KBIS 200513
SPSBIS

Special Weather Statement
National Weather Service Bismarck ND
1213 AM CDT Mon Sep 20 2021
 
NDZ037-048-200600-
La Moure ND-Stutsman ND-
1213 AM CDT Mon Sep 20 2021

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHWESTERN LAMOURE
AND SOUTHEASTERN STUTSMAN COUNTIES THROUGH 100 AM CDT...

At 1212 AM CDT, a strong thunderstorm was located 7 miles east of
Gackle, or 22 miles southeast of Medina, moving northeast at 25 mph.

HAZARD...Wind gusts to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

This storm will remain over mainly rural areas of northwestern
LaMoure and southeastern Stutsman Counties, including the following
locations... Sydney, Millarton and Alfred.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4657 9901 4660 9904 4663 9904 4663 9907
      4689 9883 4671 9853
TIME...MOT...LOC 0512Z 229DEG 23KT 4664 9899 

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

$$

TELKEN

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this special weather statement went out at Sep 19, 11:52 PM CDT, 21 minutes earlier.

Area forecast discussion, Sep 19, 11:52 PM CDT, 21 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1152 PM CDT Sun Sep 19 2021

.UPDATE...
Issued at 1127 PM CDT Sun Sep 19 2021

Currently, isolated thunderstorm activity was located over central
Logan county, lifting northeast toward Jamestown. this is in that
area mentioned in the last update where the MLCape remained
capped, and that remains the case, but the MUCape was in that
500-1000J/KG range. This is where the strongest storms have
remained this evening but have remained below severe levels.
Farther west, a strong to severe storm over Corson county in north
central SD has weakened, but is now pushing through Sioux County
in south central ND. Higher reflectivity aloft has greatly
decreased with this activity. Already strong north winds 15 to 30
mph behind the surface low and a recent gust to around 45 mph.
Wouldn't be surprised to see some gust winds 0f 50 to 55 mph
across eastern Sioux into Emmons county and possibly even
southwest Burleigh county through 1 AM. To the east, over the far
southern James River Valley, this area has remained capped all
night. Forcing for ascent may overcome the lower capping
eventually, but by this time the threat for a marginally severe
hail stone or wind gust will be diminishing, especially after 2 AM
when instability aloft really decreases.

Elsewhere, showers and isolated thunder are ending in the west
attim, and will end over central ND through the overnight hours.
Winds have diminished in the west and will drop off in the central
after midnight but may hold on until around 09-12 UTC over the
JRV.

UPDATE Issued at 925 PM CDT Sun Sep 19 2021

Main forecast update was for pops this evening. Convection has
been trying to fire from southern Emmons into Logan county over
the past hour. This is in narrow area of increasing mid level
lapse rates. This is also within a tight gradient area with no
MLCape to the northwest (Bismarck) and decent MLCape, but capped
to the east (Ellendale) However, within this area (Linton to
around Jamestown) MUCapes are around 500-1000J/kg. Wind profiles
area strong but erratic. Bulk and effective shear is around 50
knots here. Surface winds are northerly and then weak as you rise
above the cold front and veer to the southeast, south and then
southwest before increasing quickly as you rise into the mid
levels. HRRR Updraft helicities have backed off over this area
since late this afternoon. Thus we think the threat of severe
storms continues to diminish and looks more and more unlikely as
we go through the late evening hours. The main threat would be a
locally strong to severe gust given the strong winds aloft and
inverted V type sounding this evening at Bismarck. Updated text
products will be sent shortly.

UPDATE Issued at 551 PM CDT Sun Sep 19 2021

At 6 PM CDT a cold front was situated from around Grand Forks to
Mobridge SD, then back west to and area of low pressure north of
Rapid City SD. Along this frontal boundary, including the James
River Valley there remains quite a bit of instability aloft, with
strong shear (40-50 knots) in place, but with some low level
capping remaining near the surface. This area seems to have the
greatest potential for some strong to severe storms this evening,
if there is enough forcing for ascent. Currently the Daytime
cloud phase RGB satellite imagery is not showing much in the way
of agitation within the cu field over the southern James River
Valley. There does look still be a window of a couple hours for
potential development this evening. Will need to monitor. Farther
west, the RGB imagery is showing a little more vertical
development over far southwest ND and into southeast Montana.
However, this area is behind the cold front and the shear is quite
strong, the profile for severe convection is not favorable. As
you move east of here into far south central ND, and eventually to
the JRV mentioned above, there may be a brief window for a strong
to possibly severe storm as we go through the early evening
hours. What we also will need to monitor is a period of strong
environmental winds, currently over western ND moving eastward
through the southwest and south central this evening. Shower
activity may help mix down the stronger winds aloft. And if there
is some elevated convection, it's not out of the question that we
could get a severe wind gust this evening south central into the
JRV. Late tonight, as the upper trough approaches, there will be
another band of showers moving through from west to east.

&&

.SHORT TERM...(This evening through Monday)
Issued at 329 PM CDT Sun Sep 19 2021

A cold front looks to bring showers, a few thunderstorms, and
breezy to windy conditions through tonight. Surface cold front
currently in western ND will continue to push eastward through
tonight. Ahead of this front will be dry with some breezy
conditions. This could bring some near critical fire danger at
times through the early evening. A line of showers will then
shortly follow this front, as currently seen in eastern MT. Look
for these showers to also push eastward through this evening and
tonight. As this front enters into the more moist and
conditionally unstable eastern portions, a few thunderstorms may
develop. Shear is fairly strong along this front, while some sr
helicity will also be present. DCAPE will also increase somewhat
ahead of the front. The result could be an isolated stronger storm
for southeastern portions later this evening into the early
overnight hours. With the amount of wind along the front, strong
winds will be the main threat although some hail up to the size of
a quarter is possible. The other impact from this front could be
a brief period of strong winds this evening. Pressure rises are
fairly decent this evening, with strong winds aloft all along the
front. The result could be some brief advisory level winds,
especially in the southwest. Confidence is not high enough for any
highlights at this time. Behind this front temperatures will cool
into the 40s tonight, with 50s across the east.

Post frontal conditions then look to be found for Monday. Look for
temperatures to be cooler and generally in the 60s. Breezy
northwest winds may also linger across much of the area. The
unsettled northwest flow could also provide for a few lingering
showers on Monday, mainly in southern portions. An isolated
thunderstorm is possible, mainly in southeastern portions.

.LONG TERM...(Monday night through Sunday)
Issued at 329 PM CDT Sun Sep 19 2021

Overall look for dry conditions with near to slightly above normal
temperatures during the long term period.

A broad trough pattern looks to linger for Monday night through
Tuesday. The result though will be cooler and dry conditions with
highs in the 60s and lows in the upper 30s to 40s. Weak ridging
then builds in for Wednesday, bringing warmer and dry conditions.
This will lower RH values and bring increased southwesterly winds.
This could at least elevate the fire danger and perhaps bring some
near critical fire danger. A weak and mainly dry front then looks
to move through Thursday and Friday. This will cool temperatures
back to near normal readings, although dry and breezy conditions
could continue to elevate the fire weather danger. Another upper
level ridge then builds back in for the weekend. This looks to
warm temperatures and bring continued dry conditions. Low RH
values could again elevate the fire weather danger, although winds
should remain on the lighter side with this ridge.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1127 PM CDT Sun Sep 19 2021

Showers and thunderstorms to impact KBIS and KJMS TAF sites early
in the 06Z TAF period. Strong northerly winds also at these sites
early in the TAF period.

Band of showers and thunderstorms will exit central ND during the
early overnight hours, and linger in the JRV through around 09
UTC. A band of MVFR clouds is expected to develop from around KBIS
to KJMS with MVFR ceilings possibly at KBIS around 09-11 UTC, but
with the uncertainty kept MVFR cigs out of KBIS attim. MVFR cigs
forecast at KJMS around 10Z through 17Z.

Winds over central ND will diminish late tonight and then pick up
across all of western and central ND Monday afternoon out of the
northwest.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...TWH
SHORT TERM...Anglin
LONG TERM...Anglin
AVIATION...TWH
Hazardous weather outlook, Sep 19, 9:49 PM CDT, 2 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
949 PM CDT Sun Sep 19 2021

NDZ036-037-045>048-050-051-210300-
Kidder-Stutsman-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
949 PM CDT Sun Sep 19 2021 /849 PM MDT Sun Sep 19 2021/

This Hazardous Weather Outlook is for portions of south central
North Dakota and southeast North Dakota.

.DAY ONE...Tonight

Thunderstorms are possible tonight. One or two storms may become
severe with the possibility of hail to the size of quarters and
wind gusts up to 60 mph.

A brief period of strong winds are possible tonight with passage
of a cold front.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ001>005-009>013-017>023-025-031>035-040>044-210300-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Slope-
Hettinger-Grant-Bowman-Adams-
949 PM CDT Sun Sep 19 2021 /849 PM MDT Sun Sep 19 2021/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

Thunderstorms are possible tonight. Severe weather is not
expected.

A brief period of strong winds are possible tonight with passage
of a cold front.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Sep 19, 8:09 PM CDT, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
809 PM CDT SUN SEP 19 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     NON-TSTM WND GST 1 NNW HETTINGER         46.02N 102.65W
09/19/2021  M52 MPH          ADAMS              ND   ASOS

            ASOS STATION KHEI HETTINGER AIRPORT.
            SUSTAINED WIND SPEED WAS 35 MPH.

&&

MH
Special weather statement, Sep 19, 9:48 PM CDT, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Bismarck ND
948 PM CDT Sun Sep 19 2021

NDZ046-200315-
Emmons ND-
948 PM CDT Sun Sep 19 2021

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHEASTERN EMMONS
COUNTY THROUGH 1015 PM CDT...

At 947 PM CDT, a strong thunderstorm was located near Strasburg, or
11 miles south of Linton, moving northeast at 15 mph.

HAZARD...Wind gusts to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southeastern Emmons
County, including the following locations... Hull.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4629 10014 4628 9988 4617 9988 4594 10015
      4594 10040
TIME...MOT...LOC 0247Z 211DEG 14KT 4611 10014

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

HOLLAN
Special weather statement, Sep 20, 12:13 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1213 AM CDT Mon Sep 20 2021

NDZ037-048-200600-
La Moure ND-Stutsman ND-
1213 AM CDT Mon Sep 20 2021

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHWESTERN LAMOURE
AND SOUTHEASTERN STUTSMAN COUNTIES THROUGH 100 AM CDT...

At 1212 AM CDT, a strong thunderstorm was located 7 miles east of
Gackle, or 22 miles southeast of Medina, moving northeast at 25 mph.

HAZARD...Wind gusts to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northwestern
LaMoure and southeastern Stutsman Counties, including the following
locations... Sydney, Millarton and Alfred.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4657 9901 4660 9904 4663 9904 4663 9907
      4689 9883 4671 9853
TIME...MOT...LOC 0512Z 229DEG 23KT 4664 9899

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

TELKEN

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 9:48 PM CDTSpecial Weather StatementBISEmmons27 min

Nearby

Special Weather Statements in North Dakota, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.